MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/65; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/65; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 75023367
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/20/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during thr surgery, one (1) polarcup trial insert nav 22/65 broke.The procedure was resumed, after a non-significant delay, using a s+n backup device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
It was reported that, during total hip replacement surgery, one polarcup trial insert nav 22/65 broke.The procedure was resumed, after a non-significant delay, using a smith+nephew backup device.No injury was reported as a consequence of this issue.The complaint device has not been completely returned.A visual evaluation of the returned part was conducted, and it was concluded that the device shows 7 broken flaps but none of them was returned.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The complaint history review for the complaint device revealed no additional complaints for the affected batch nor additional complaints for the same product number over the past 12 months with similar failure mode.Previous investigations demonstrated that the performance of the device is within the risks level that are anticipated in the risk management documentation.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the reported event remains undetermined.Considering the performed visual inspection, it is suspected that the mentioned device failure arose from a ¿wear and tear" issue.Normal wear and tear are known to contribute to the reported event.Additionally, repeated steam sterilization processes could contribute to an embrittlement.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be discarded.

Brand Name
POLARCUP TRIAL INSERT NAV 22/65
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19731175
Report Number9613369-2024-00093
Device Sequence Number12844035
Product Code LPH
UDI-Device Identifier07611996112566
UDI-Public07611996112566
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K110135
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75023367
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2024
Supplement Date Received by Manufacturer08/13/2024
Initial Report FDA Received Date07/12/2024
Supplement Report FDA Received Date08/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown